Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 17, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at Jan 16, 2017, 3:45 AM CST for Leon County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 16, 2017, 3:45 AM CST (09:45 UTC)
- Expired
- Jan 16, 2017, 4:30 AM CST
- In force
- 45 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Leon County, TX
The radar
The Ft Hood radar (KGRK), 147 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 2, 1:39 AM CST | Severe Thunderstorm Watch | SPC | 59 days |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 9.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 211 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 548 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 368 m²/s²
- 0-3 km storm-relative helicity
- 509 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 15, 11:55 PM CST, 3 hours 50 minutes earlier.
Area forecast discussion, Jan 15, 11:55 PM CST, 3 hours 50 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 1155 PM CST Sun Jan 15 2017 .AVIATION... /06Z TAFs/ Metroplex airports--The rain is ending from west to east across the Metroplex, and should be east of KDAL by 07-08Z. Light and variable winds will become more westerly overnight. VFR cigs will become clear in a few hours and there's a decent potential light fog will develop due to moisture in place and a wet ground from the rain. Will be keeping a close eye on this potential and for now will indicate a 2SM from 09-16Z. Otherwise, VFR conditions are expected but there may be a few low clouds as a front moves through the region later today. The winds will shift to the northwest late this afternoon with this front. Waco airport--Showers and thunderstorms will continue near the airport through 08-09Z. As the ceilings clear in a few hours, light fog may develop due to moisture in place and a wet ground from the rain. Will carry a 2SM from 10-16Z but keep a close eye on this development during the overnight hours. Otherwise, VFR conditions are expected. The winds will become westerly overnight and then become northwesterly late Monday afternoon as a front moves through the region. There may be a few showers or an isolated thunderstorm near the front in the afternoon hours but at this time the best rain potential is southeast of the airport. JLDunn && .UPDATE... Main update was to address ongoing convective trends this evening. In addition, adjusted temperatures downward a little towards the west and northwest in the wake of the front. Finally...added a mention of patchy fog across western and northwestern zones. A large line of showers and thunderstorms continued this evening across North and Central TX. Overall severe activity has waned a little bit as the strong upper trough responsible for convection lifts northward into the TX and OK panhandles. Showers and storms should still march eastward as there remains some instability where the intrusion of warm air lifted northward earlier today. Adjusted PoPs upward near and just east of the line as there still remains some around 250-500 J/kg of CAPE. A moist lower troposphere will also still support a moderate to brief heavy rain threat with echoes and additional flash flooding may be possible, especially for slow moving/training echoes. Temperatures in the wake of the front have fallen into the 40s. With the low level moisture not being completely scoured out, we will have to maintain a watch for some patchy fog, especially for areas that experienced rain earlier today. For now, I'll carry a mention of patchy fog along and northwest of a Comanche to Fort Worth to Sherman/Denison line. I wouldn't be surprised if some of the fog became dense in spots, but I'll defer to the midnight shift to make the call on this. 24-Bain && .PREV DISCUSSION... /ISSUED 321 PM CST Sun Jan 15 2017/ Water vapor imagery shows the powerful upper low across far West Texas this afternoon. This feature is spreading strong forcing for ascent across most of Texas at this time and regional radar shows an expansive area of showers and thunderstorms from the Panhandle south into the Big Bend. Farther east...strong low level warm advection has aided in the development of showers and a few thunderstorms across parts of the Hill country northward into Oklahoma. At the surface...a warm front is slowly retreating northward but will begin to accelerate as the upper low gets closer later this evening. The boundary is currently located from south of Sweetwater to near Waco then extends northeast to near Sulphur Springs. South of the boundary...temperatures have warmed into the low/mid 60s and visibilities have improved...while north of the boundary temperatures are generally in the 50s with areas of dense fog persisting. Visibilities will improve across the remainder of the area this evening as the warm front continues north. Through the remainder of the afternoon into the early evening we will continue to watch the northward advancement of the front and the expanding warm sector. Dewpoints have climbed into the mid/upper 60s across our southeastern counties which is several degrees higher than some of the guidance was indicating resulting in a little more surface based instability. As we go through the next 2-4 hours...low level wind fields will continue to strengthen with the approach of the upper low. This should result in an uptick in convective activity ahead of the main line from the Hill Country northward into North Texas. We're already seeing some indication of this on radar and the trend is expected to continue. A few of the cells in the warm sector have shows some signs of rotation and this will be the primary concern in the short term. Any robust updrafts that can develop in the warm air will have the potential to rotate and could produce a brief fast moving tornado. This threat will be highest south of I-20 through early evening. Later tonight...as stronger forcing spreads eastward...the line of thunderstorms across West Texas will enter our area. Given the strength of the wind fields associated with the upper trough...there will be a threat for damaging winds with any bowing segments. A surface low is expected to track across our northwest counties closer to midnight on the northern end of the more intense convection. This will effectively keep the low level flow backed to the east of the main line. This will continue to result in a favorable shear profile for embedded tornadoes within the line. Any discrete activity ahead of the line will also have the potential to rotate. North of the warm front...elevated convection will be possible with lightning and small hail being the main threats. The main limiting factor to a more widespread severe weather threat and tornado threat will be the limited surface based instability. So while the potential is there...the overall threat is lower than if we had more available instability. We will continue to monitor for any mesoscale changes through the evening. Other than the severe threat...there will also be a threat for locally heavy rainfall with storms moving quickly to the north and the overall line moving east through the night. Widespread rainfall amounts of 1 to 2 inches can be expected although there could be some localized amounts in excess of 2 inches in a short period of time. The main line of storms should be entering our western areas between 7-9 pm this evening and along the I-35 corridor by around midnight. With the main upper trough pulling off to the northeast...this will tend to take the best forcing with it. The line may weaken some as it pushes east of the I-35 corridor with the best rain chances across our eastern counties after midnight. The line of convection will be east of the area Monday morning with a Pacific front moving through and westerly winds in place through much of the day. By evening...a shot of cooler continental air will move into the region. This front will also stall out to the south of the area with warm moist air streaming north over the cooler surface air. This will result in continued cloudy conditions and several chances for additional rainfall through mid week...mainly south of Interstate 20. There is still some disagreement among the models with the handling of a slow moving upper trough during the mid/late week timeframe. This results in low confidence with respect to PoPs both Wednesday and Thursday. Another strong storm system may swing through the Southern Plains next weekend but moisture appears to be much more limited with this system. We'll continue to monitor this potential. Dunn && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 52 68 43 59 45 / 100 10 0 5 20 Waco 54 72 46 57 46 / 100 20 10 30 40 Paris 56 67 44 57 43 / 100 50 10 5 20 Denton 45 65 39 56 41 / 100 10 0 5 20 McKinney 51 66 41 57 42 / 100 20 0 5 20 Dallas 53 69 44 59 46 / 100 20 0 5 20 Terrell 56 68 45 59 45 / 100 40 10 10 20 Corsicana 57 70 48 61 47 / 100 40 10 20 40 Temple 52 71 47 56 46 / 100 20 20 50 50 Mineral Wells 41 66 38 56 41 / 100 5 0 10 20 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 82
Hazardous weather outlook, Jan 15, 11:04 PM CST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 1104 PM CST SUN JAN 15 2017 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-161200- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 1104 PM CST SUN JAN 15 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS. .DAY ONE...TONIGHT. THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS MAINLY ALONG AND EAST OF A SHERMAN TO GRANBURY TO LAMPASAS LINE. A FEW STORMS MAY APPROACH SEVERE LIMITS WITH THE MAIN THREATS BEING STRONG STRAIGHT LINE WINDS...AND SMALL HAIL. THERE WILL BE A RISK FOR A BRIEF TORNADO OR TWO...BUT OVERALL THIS THREAT CONTINUES TO DECREASE. IN ADDITION...HEAVY RAIN MAY RESULT IN ISOLATED INSTANCES OF FLOODING...ESPECIALLY ACROSS POOR DRAINAGE AREAS. OTHERWISE PATCHY FOG WILL BE POSSIBLE FOR AREAS ALONG AND NORTHWEST OF A COMANCHE TO FORT WORTH TO SHERMAN LINE. VISIBILITY MAY FALL INTO THE 1 TO 2 MILE RANGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ON MONDAY...THE BULK OF THE THUNDERSTORM ACTIVITY WILL BE EAST OF THE I-35 CORRIDOR. A FEW STRONG TO NEAR SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH A THREAT FOR STRONG WINDS AND HAIL. THUNDERSTORM CHANCES WILL CONTINUE TUESDAY THROUGH THURSDAY...MAINLY ACROSS CENTRAL AND EAST TEXAS. AFTER A BREAK ON FRIDAY... THUNDERSTORMS RETURN TO THE FORECAST ON SATURDAY. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUESTED OVERNIGHT MAINLY FOR AREAS SOUTH OF THE INTERSTATE 20 CORRIDOR. 24-BAIN
In the hours before
Special weather statement, Jan 15, 11:33 PM CST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1133 PM CST SUN JAN 15 2017
TXZ159-160615-
McLennan TX-
1133 PM CST SUN JAN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR MCLENNAN COUNTY UNTIL 1215 AM
CST...
At 1132 PM CST, Doppler radar was tracking a strong thunderstorm near
McGregor, moving northeast at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Waco, Hewitt, Robinson, Bellmead, Woodway, Lacy-Lakeview, McGregor,
West, Mart, Beverly Hills, Lorena, Bruceville-Eddy, Moody, Riesel,
Crawford, Golinda, Hallsburg, Northcrest, Gholson and Leroy.
LAT...LON 3132 9742 3159 9760 3186 9704 3152 9680
3124 9734
TIME...MOT...LOC 0532Z 225DEG 31KT 3143 9746
30Special weather statement, Jan 15, 11:54 PM CST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1154 PM CST SUN JAN 15 2017
TXZ122-135-146>148-160700-
Van Zandt TX-Anderson TX-Freestone TX-Henderson TX-Navarro TX-
1154 PM CST SUN JAN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR FREESTONE...VAN ZANDT...
HENDERSON...ANDERSON AND SOUTHEASTERN NAVARRO COUNTIES UNTIL 100 AM
CST...
At 1153 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Golden to near Teague.
Movement was northeast at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Palestine, Athens, Gun Barrel City, Canton, Teague, Fairfield, Grand
Saline, Chandler, Van, Malakoff, Edgewood, Elkhart, Frankston,
Wortham, Brownsboro, Eustace, Berryville, Trinidad, Fruitvale and
Edom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 3151 9573 3153 9576 3156 9571 3165 9574
3160 9576 3162 9579 3141 9623 3180 9650
3190 9629 3279 9587 3277 9577 3269 9560
3248 9560 3235 9545 3223 9549 3208 9542
3185 9545 3168 9528 3161 9526
TIME...MOT...LOC 0553Z 241DEG 48KT 3283 9557 3171 9631
30Special weather statement, Jan 16, 12:57 AM CST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1257 AM CST MON JAN 16 2017
TXZ122-135-160745-
Van Zandt TX-Henderson TX-
1257 AM CST MON JAN 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VAN ZANDT AND
HENDERSON COUNTIES UNTIL 145 AM CST...
At 1256 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Edom to 11 miles south of Athens. Movement
was northeast at 25 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Athens, Chandler, Brownsboro, Berryville, Edom, Coffee City,
Murchison, Poynor and Moore Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3201 9601 3235 9590 3250 9560 3248 9560
3235 9545 3233 9546 3228 9545 3223 9549
3218 9546 3215 9548 3209 9543
TIME...MOT...LOC 0656Z 236DEG 23KT 3235 9570 3204 9587
JLDUNNSpecial weather statement, Jan 16, 1:19 AM CST, 2 hours 26 minutes before
Special Weather Statement National Weather Service Fort Worth TX 119 AM CST MON JAN 16 2017 TXZ174-175-160745- Robertson TX-Milam TX- 119 AM CST MON JAN 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MILAM COUNTY UNTIL 145 AM CST... At 118 AM CST, Doppler radar was tracking strong thunderstorms along a line extending from near Cameron to 6 miles west of Tanglewood. Movement was northeast at 55 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Rockdale, Cameron and Milano. LAT...LON 3088 9711 3111 9681 3074 9661 3047 9714 TIME...MOT...LOC 0718Z 221DEG 47KT 3085 9706 3050 9710 jldUNN
Special weather statement, Jan 16, 2:10 AM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
210 AM CST MON JAN 16 2017
TXZ175-160845-
Robertson TX-
210 AM CST MON JAN 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROBERTSON COUNTY UNTIL
245 AM CST...
At 210 AM CST, Doppler radar was tracking a strong thunderstorm near
Bremond, or 17 miles north of Hearne, moving northeast at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Bremond.
LAT...LON 3114 9674 3134 9635 3135 9632 3130 9632
3130 9633 3129 9633 3127 9631 3125 9633
3123 9631 3122 9632 3117 9630 3114 9630
3104 9664
TIME...MOT...LOC 0810Z 229DEG 38KT 3112 9661
JLDunnSpecial weather statement, Jan 16, 2:43 AM CST, 1 hour 2 minutes before
Special Weather Statement National Weather Service Fort Worth TX 243 AM CST MON JAN 16 2017 TXZ146-147-161-160915- Limestone TX-Freestone TX-Navarro TX- 243 AM CST MON JAN 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FREESTONE...NORTH CENTRAL LIMESTONE AND SOUTHEASTERN NAVARRO COUNTIES UNTIL 315 AM CST... At 243 AM CST, Doppler radar was tracking a strong thunderstorm over Mexia, moving northeast at 40 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mexia, Fairfield, Wortham, Angus, Navarro, Mildred, Eureka, Tehuacana, Richland, Streetman and Kirvin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3174 9611 3162 9657 3182 9665 3206 9633 TIME...MOT...LOC 0843Z 241DEG 34KT 3171 9651 JLDunn
The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 6:10 PM CST | Tornado Warning | FWD | Bosque | 35 min |
| Jan 15, 6:14 PM CST | Areal Flood Advisory | FWD | Bosque, Hill, Johnson | 2 hr |
| Jan 15, 6:22 PM CST | Tornado Warning | FWD | Bosque, Hill | 38 min |
| Jan 15, 6:23 PM CST | Areal Flood Advisory | FWD | Denton, Tarrant | 112 min |
| Jan 15, 6:26 PM CST | Special Weather Statement | FWD | Denton | 64 min |
| Jan 15, 6:53 PM CST | Tornado Warning | FWD | Hill, Johnson | 37 min |
| Jan 15, 7:23 PM CST | Severe Thunderstorm Warning | FWD | Ellis, Hill, Johnson | 52 min |
| Jan 15, 7:34 PM CST | Special Weather Statement | FWD | Hood, Parker, Tarrant | 56 min |
| Jan 15, 7:45 PM CST | Tornado Warning | FWD | Johnson | 30 min |
| Jan 15, 7:50 PM CST | Severe Thunderstorm Warning | FWD | Dallas, Ellis, Johnson, Tarrant | 40 min |
| Jan 15, 8:04 PM CST | Tornado Warning | FWD | Johnson | 16 min |
| Jan 15, 8:06 PM CST | Flash Flood Warning | FWD | Johnson, Tarrant | 3 hr |
| Jan 15, 8:12 PM CST | Special Weather Statement | FWD | Hamilton, Lampasas, Mills | 63 min |
| Jan 15, 8:14 PM CST | Tornado Warning | FWD | Tarrant | 31 min |
| Jan 15, 8:27 PM CST | Special Weather Statement | FWD | Johnson, Tarrant | 18 min |
| Jan 15, 8:33 PM CST | Tornado Warning | FWD | Dallas, Tarrant | 27 min |
| Jan 15, 8:42 PM CST | Special Weather Statement | FWD | Dallas, Denton, Johnson, Somervell, Tarrant | 63 min |
| Jan 15, 9:01 PM CST | Severe Thunderstorm Warning | FWD | Dallas, Tarrant | 44 min |
| Jan 15, 9:11 PM CST | Areal Flood Advisory | FWD | Dallas | 3 hr |
| Jan 15, 9:30 PM CST | Severe Thunderstorm Warning | FWD | Collin, Denton | 60 min |
| Jan 15, 9:32 PM CST | Areal Flood Advisory | FWD | Cooke | 3 hr |
| Jan 15, 9:38 PM CST | Areal Flood Advisory | FWD | Collin | 3 hr |
| Jan 15, 9:51 PM CST | Special Weather Statement | FWD | Coryell | 24 min |
| Jan 15, 9:57 PM CST | Flash Flood Warning | FWD | Dallas | 3 hr |
| Jan 15, 10:01 PM CST | Flash Flood Warning | FWD | Ellis | 3 hr |
| Jan 15, 10:05 PM CST | Special Weather Statement | FWD | Ellis, Kaufman, Navarro, Rockwall | 55 min |
| Jan 15, 10:24 PM CST | Special Weather Statement | FWD | Fannin, Hunt | 51 min |
| Jan 15, 10:34 PM CST | Special Weather Statement | FWD | Coryell | 26 min |
| Jan 15, 10:50 PM CST | Areal Flood Advisory | FWD | Bosque, Coryell, Hill, McLennan | 3 hr |
| Jan 15, 10:58 PM CST | Special Weather Statement | FWD | McLennan | 32 min |
| Jan 15, 11:04 PM CST | Special Weather Statement | FWD | Henderson, Kaufman, Rains, Van Zandt | 56 min |
| Jan 15, 11:16 PM CST | Severe Thunderstorm Warning | FWD | Hopkins, Hunt, Rains | 59 min |
| Jan 15, 11:20 PM CST | Special Weather Statement | FWD | Delta, Hunt, Lamar | 55 min |
| Jan 15, 11:33 PM CST | Special Weather Statement | FWD | McLennan | 42 min |
| Jan 15, 11:35 PM CST | River Flood Warning | FWD | Dallas | 17 hr |
| Jan 15, 11:54 PM CST | Special Weather Statement | FWD | Anderson, Freestone, Henderson, Van Zandt | 66 min |
| Jan 16, 12:33 AM CST | River Flood Warning | FWD | Dallas | 38 hr |
| Jan 16, 12:53 AM CST | Areal Flood Advisory | FWD | Anderson, Freestone, Henderson, Van Zandt | 3 hr |
| Jan 16, 12:57 AM CST | Special Weather Statement | FWD | Henderson | 48 min |
| Jan 16, 1:19 AM CST | Special Weather Statement | FWD | Milam | 26 min |
| Jan 16, 2:10 AM CST | Special Weather Statement | FWD | Robertson | 35 min |
| Jan 16, 2:43 AM CST | Special Weather Statement | FWD | Navarro | 32 min |
| Jan 16, 2:44 AM CST | Dense Fog Advisory | FWD | Bosque, Collin, Comanche, Cooke, Coryell, Dallas and 24 more | 7 hr |
| Jan 16, 3:51 AM CST | Tornado Warning | FWD | Leon | 24 min |
| Jan 16, 8:28 AM CST | River Flood Warning | FWD | Denton | 19 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.